Thunderstorm Wind, Franklin
- When
- August 29, 4:30 PM EST to 4:35 PM EST
- Where
- Franklin County, St Albans
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.817, -73.083
Thunderstorms formed in advance of a cold front with damaging winds and very heavy rain in the St Albans area. Trees were blown down with some structural damage reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Thunderstorms formed in advance of a cold front with damaging winds and very heavy rain in the St Albans area. Trees were blown down with some structural damage reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 29, 3:40 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 440 PM EDT SUN AUG 29 2004 .SHORT TERM (TONIGHT THRU WEDNESDAY)... UNSETTLED CONDITIONS CONTINUE INTO MONDAY NIGHT AS WARM AND VERY MOIST AIRMASS REMAINS IN PLACE ACRS FA (PWS CLOSE TO 2 INCHES THRU MONDAY). NUMEROUS SHWRS/THNDSTRMS ACRS FA THIS PM...WITH ACTIVITY MOST CONCENTRATED ACRS NRN NYS. WITH ALL AREAS EXPERIENCING SOME SUNSHINE TODAY...TEMPS WARMED MORE THAN EXPECTED...WITH MANY AREAS WELL INTO 80S. THIS HAS AIDED IN DESTABILIZATION OF ATMOS...AND THIS COMBINED WITH A FRONTAL BOUNDARY DRAPED ACRS NRN PTN FA HAS RESULTED IN THE DVLPMNT OF CONVECTION THIS PM. SEVERE THUNDERSTORM WATCH RMNS IN EFFECT TILL 7 PM. MAIN THREAT WILL BE DAMAGING WNDS WITH WET MICROBURSTS. WITH HIGH PWS...THREAT OF FLASH FLOODING WILL CONTINUE. THIS THREAT GREATEST OVER NRN NYS INTO NW VT ATTM WHERE STORMS CONTINUE TO TRACK NORTHEAST THRU ADRNDKS. AS INSTABILITY DECREASES TONIGHT WITH LOSS OF DAYTIME HEATING...THE THREAT OF SVR WX WL DECREASE. FRONT QUASI-STATIONARY AS WEAK WAVE OF LOW PRESSURE TRACKS NORTHEAST ALG IT UP THRU ST LWR VLY. RISK OF SHWRS DECREASES OVRNIGHT ACRS SRN ZONES...BUT RMNS HIGH OVER NRN AREAS (ESP NRN NY) DUE PROXIMITY WITH FRONT. MORE SHWRS/THNDSTRMS EXPECTED MONDAY/MON NITE. FRONT RMNS IN VCNTY WHILE MID LVL SHRTWV AND ANOTHER WK SFC WAVE MOVE ACRS RGN. SOME MSTR FROM GASTON ALSO BECOMES ENTRAINED INTO SYSTEM...ENHANCING POTENTIAL FOR SOME LOCALLY HVY RAINS...ESP IN ERN NYS AND VT. DRIER AIR GRADUALLY BUILDS IN TUES AS TROF MOVES EAST OF FA. LINGERING SHWRS ERN ZONES TUES AM...THEN CLRNG TUES PM/NITE. HIGH PRESSURE THEN BRINGS SUNSHINE AND DRY CONDITIONS WED. && .LONG RANGE...(WED NITE THRU SUNDAY) TRANQUIL WX EXPECTED FOR MUCH OF THIS PERIOD. DRY CONDITIONS EXPECTED THRU SATURDAY AS HIGH PRESSURE DRIFTS EASTWARD OFFSHORE OF SOUTHERN NEW ENGLAND. BY SATURDAY RETURN FLOW ALLOWS FOR AN INCREASE IN MSTR WHICH WILL RESULT IN A CHC OF SHWRS BY SUNDAY. && AVIATION... NUMEROUS SHRAS/TSRAS THIS EVENING...ACPYD BY IFR CONDITIONS. POTENTIAL FOR SVR TSRA THRU THIS EVENING. OUTSIDE OF PCPN...EXPECT MVFR/VFR CONDITIONS THIS EVENING. WIDESPREAD SHWRS WITH EMBEDDED THUNDER OVRNGHT AND MONDAY. MVFR CONDITIONS EXPECTED...OCNLY LOWERING TO IFR. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...SEVERE THUNDERSTORM WATCH UNTIL 7 PM VTZ001-012-01>019. NY...SEVERE THUNDERSTORM WATCH UNTIL 7 PM NYZ026>031-034-035-087. && RJS/JN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 328 AM EDT SUN AUG 29 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-300727- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 328 AM EDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY: SHOWERS AND THUNDERSTORMS WILL DEVELOP ALL ACROSS THE NORTH COUNTRY BUT BE MOST PREVALENT ACROSS NORTHERN NEW YORK AND NORTH OF RUTLAND AND WINDSOR COUNTIES IN VERMONT. LOCALLY VERY HEAVY RAIN IS EXPECTED ALONG WITH THE THREAT FOR LOCALIZED FLOODING HEIGHTENED. THIS THREAT WILL CONTINUE THROUGH MONDAY...SLOWLY SHIFTING SOUTHEAST INTO ALL OF VERMONT BY MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: AFTER THE HEAVY RAIN THREAT SLOWLY EXITS THE REGION BY MONDAY NIGHT, DRIER WEATHER SHOULD RETURN FOR THE REST OF THE WEEK. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 232 PM EDT SUN AUG 29 2004 NYZ027-028-030-031-291928- EASTERN CLINTON-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-WESTERN CLINTON- 232 PM EDT SUN AUG 29 2004 AN AREA OF THUNDERSTORMS OVER NORTHEAST FRANKLIN COUNTY IN NEW YORK WILL MOVE NORTHEAST INTO NORTHWEST CLINTON COUNTY THROUGH 330 PM. TORRENTIAL DOWNPOURS...GUSTY WINDS AND HAIL ARE POSSIBLE WITH THESE STORMS. SOME OF THE TOWNS AFFECTED THROUGH 330 PM ARE...CANNON CORNERS...ELLENBURG DEPOT...HARRIGAN AND CHURUBUSCO. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO... OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED FORECASTS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
422 PM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG SOUTH ALBURG 44.89N 73.28W
08/29/2004 GRAND ISLE VT AIRPLANE PILOT
TREES DOWN ACROSS ROAD BLOCKING BRIDGE TO NORTH HERO.
&&
LAHIFFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 455 PM EDT SUN AUG 29 2004 NYZ028-VTZ001-002-016-292200- GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-EASTERN CLINTON- AT 447 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM HIGHGATE FALLS TO GRAND ISLE...MOVING EAST AT 35 MPH. THUNDERSTORMS WILL BE NEAR SHELDON...NORTH FAIRFAX BY 510 PM...NEAR RICHFORD...ENOSBURG FALLS BY 520 PM...NEAR MONTGOMERY...BAKERSFIELD BY 530 PM AND NEAR MONTGOMERY CENTER BY 540 PM. STRONG GUSTY WINDS AND TORRENTIAL DOWNPOURS WILL ACCOMPANY THESE THUNDERSTORMS. SEEK A SAFE INDOOR SHELTER IF THREATENING WEATHER APPROACHES. KJC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 504 PM EDT SUN AUG 29 2004 VTZ009-292200- WESTERN ADDISON- 504 PM EDT SUN AUG 29 2004 A STRONG THUNDERSTORM JUST SOUTH OF TICONDEROGA IN ESSEX COUNTY NEW YORK...WILL MOVE NORTHEAST INTO SOUTHERN AND CENTRAL PORTIONS OF ADDISON COUNTY IN VERMONT THROUGH 600 PM. STRONG GUSTY WINDS...VERY HEAVY DOWNPOURS...OCCASIONAL LIGHTNING...AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. SOME TOWNS THAT WILL BE AFFECTED DURING THIS TIME ARE...ORWELL...SHOREHAM...CORNWALL...BRIDPORT AND MIDDLEBURY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO... OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED FORECASTS.
The Burlington radar (KCXX), 35 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419440.